Hail, Williams
- When
- May 29, 3:22 PM CST to 3:26 PM CST
- Where
- Williams County, 14 mi N of Williston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.353, -103.620
Hail was reported near the intersection of highways 2 and 85.
Pulse severe thunderstorms developed across portions of western North Dakota as the atmosphere destabilized in the mid afternoon hours of Thursday, May 29th. Several reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Pulse severe thunderstorms developed across portions of western North Dakota as the atmosphere destabilized in the mid afternoon hours of Thursday, May 29th. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:22 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CDT THU MAY 29 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... MODEL MASS FIELDS ARE IN GOOD AGREEMENT THE NEXT 72 HRS...THOUGH THE NAM DEEPENS THE S/W PUSHING ACROSS THE AREA TONIGHT MORE THAN THE GFS BY 12Z FRI. LITTLE AFFECT LOCALLY THOUGH SO WE WILL ALLOW A BLEND OF GUIDANCE TO WORK ITS WAY INTO THE SHORT TERM FCST. THE MAIN CHALLENGE IS THUNDER POTENTIAL THE NEXT 8 HRS AS THE UPPER VORTICITY MAX CROSSES INTO NW ND NEAR KISN. THIS IS NOT A CLASSIC SVR WX SETUP BY ANY MEANS...BUT SOME ISOLATED HAIL/WIND LOOK TO BE IN THE CARDS. DESTABILIZATION IS TAKING PLACE NOW FROM KISN-KDIK-KBPP WHERE LOW CLOUDS HAVE SCATTERED OUT...AND JUST AHEAD OF THE SFC TROF WORKING EAST INTO WSTRN ND. SOUNDINGS OFF OF THE 12Z NAM/GFS AND 18Z RUC SUGGEST 500-1000 J/KG OF MLCAPE DEVELOPS WITH SFC TEMPS/DEWPOINTS NEAR 68/52 F RESPECTIVELY. CONVECTIVE TEMPS ARE IN THE UPPER 60S F SO THE CUMULUS FIELD FORMING IN WESTERN ND SHOULD DEEPEN FURTHER BTWN 20-23Z. THE UPPER JET IS IN THE PROCESS OF DEPARTING...LEAVING US WITH 0-6KM BULK SHEAR VALUES FALLING BELOW 30KTS. HOWEVER...MID LVL LAPSE RATES ARE NEAR 7 DEG C/KM SO SOME SEVERE HAIL IS POSSIBLE. PLUS THE BNDRY LAYER IS DRY SO STRONG WINDS ARE ALSO A RISK. THE 12Z 12KM RESOLUTION NAM AND 18Z RUC DATA CAPTURE THIS SCENARIO WELL...DEVELOPING STORMS FROM KISN-KDIK BY 21Z AND SHIFTING THEM TO THE KMOT-KBIS CORRIDOR NEAR 03Z. WE WILL TAILOR THE FCST IN A SIMILAR FASHION...AND EVEN DROP POPS EXCEPT IN THE FAR EAST AFT 06Z AS INSTABILITY WANES. FLOW SHIFTS NW BY FRI AND DRYING BEGINS WITH PWATS FALLING TO 0.75 INCHES BY 00Z SAT AND BELOW 0.50 INCHES BY 00Z SUN. MID LEVELS REMAIN VERY COOL /500-HPA TEMPS BELOW -15 C/ SO DEEP MIXING SHOULD ENSUE BOTH FRI AND SAT. NAM/GFS SOUNDINGS SUGGEST MIXING TO 800MB OR A BIT BETTER FRI AND CLOSER TO 700MB SAT WITH THE DRIER BOUNDARY LAYER. FRI LOOKS LIKE THE BETTER CANDIDATE FOR DIURNAL CONVECTION WITH BETTER MOISTURE AND THUS INSTABILITY WITH MLCAPE OF 500 J/KG. CONSENSUS OF DETERMINISTIC MODELS AND THE 09Z SREF CONVECTIVE SCHEMES IS FOR GREATER CONCENTRATION OF ACTIVITY IN THE SW...A TREND THAT BEGAN WITH THE 00Z RUNS LAST NIGHT. THUS THERE IS ENOUGH CONFIDENCE TO LOWER POPS A BIT FROM MOT-JMS FRI. BY SAT WE MAY HAVE A BIT OF SUBSIDENCE ALOFT AS A S/W MOVES THRU SE MANITOBA...AND THIS COMBINED WITH THE LOW LVL DRYING LENDS CREDENCE TO A DRY FCST. WE MAINTAINED CONTINUITY FOR NOW...BUT LATER RELEASES MAY BE ABLE TO PULL THE POPS FROM SRN ND ON SAT. TEMPS FRI AND SAT WERE DERIVED FROM A MIX OF MODEL THERMAL FIELDS AND MIXING DOWN 800-700MB TEMPS...WHICH RESULTED IN LITTLE CHANGE TO THE FCST. WE DID LOWER MIN TEMPS BOTH NIGHTS HOWEVER...AS WE LACK MUCH IN THE WAY OF LOCAL MOISTURE TO RECOVER DEWPOINTS TOO MUCH... AND THESE AIRMASSES TYPICALLY RADIATE EFFICIENTLY. MODEL MOS ALSO SHOWS THIS TREND...WITH WIDESPREAD 40S F POSSIBLE BOTH NIGHTS. CONFIDENCE IN THE FCST DECREASES SOMEWHAT BY SUN AND SUN NIGHT AS MODELS ARE IN SLIGHTLY DIFFERENT CAMPS HANDLING THE NEXT UPPER TROUGH SETTLING INTO THE PACIFIC NW...AND THE RESULTANT DOWNSTREAM RIDGING ACROSS THE HIGH PLAINS. THE 06/12Z GFS SUGGESTED S/W RIDGING ACROSS THE AREA...WHILE THE 06/12Z NAM AND 00/12Z ECMWF BOTH SUGGESTED STRENGTHENING THETA-E ADVECTION AND ELEVATED INSTABILITY ACROSS THE AREA WITH STRONGER S/W ENERGY ALOFT. WE WILL MAINTAIN CONTINUITY HERE TOO /KEEPING CHANCES FOR THUNDER IN THE FCST/ SINCE THE GFS IS AN OUTLIER. THAT SAID... EVEN THE NAM/ECMWF SOLUTIONS MAINTAIN THE MAIN JET AXIS TO OUR SOUTH SO THE POPS MAY BE REDUCED SOME IN THE FUTURE. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... UNSETTLED...WITH SHOWERS AND THUNDERSTORMS ESPECIALLY MONDAY AFTERNOON THROUGH TUESDAY NIGHT. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT ON ANOTHER VIGOROUS UPPER TROUGH/SFC FRONT TRAVERSING ACROSS NORTH DAKOTA DURING THIS TIME. HAVE UPPED POPS INTO THE CHC CATEGORY MOST AREAS DURING THIS TIME. UPPER TROUGH LINGERS ON WEDS FOR A CONTINUED MENTION OF ISOLD SHWRS/TSTMS. APPEARS ANOTHER SYSTEM MOVES IN THURSDAY NIGHT INTO FRIDAY NIGHT. HIGHS IN THE 70S ACROSS THE CWA MON/TUE WITH A BIT COOLER H85 TEMPS FOR WED/THU BEHIND DEPARTING MON/TUE SYSTEM. HIGHS WEDS/THU UPPER 60S INTO LOWER 70S. OVERNIGHT LOWS RANGING FROM THE UPPER 40S INTO THE LOWER 50S. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH MVFR TO IFR CONDITIONS UNDER THE PRECIPITATION SHIELD. OVER KDIK...EXPECT POSSIBLE GUSTY WINDS TO 35KT IN/AROUND THE THUNDERSTORMS. OUTSIDE OF ANY THUNDERSTORMS...A MIX OF MVFR AND VFR CEILINGS WILL CONTINUE FROM KMOT TO KBIS AND EAST TO KJMS THROUGH ABOUT 06Z. A RETURN TO VFR CONDITIONS BY 12Z FRI AT ALL AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && CJS/HW/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT THU MAY 29 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 413 PM CDT THU MAY 29 2008 /313 PM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. SCATTERED THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA DURING THE MID AFTERNOON AND MOVE EAST INTO CENTRAL NORTH DAKOTA DURING THE EVENING. ISOLATED STORMS ARE ALSO POSSIBLE ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. CJS/HW
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
Hail was reported near the intersection of highways 2 and 85.
Hail filled the ditches and covered the ground like snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101565, 101566, 101567, 101568.